Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Binghamton, NY

April 18, 2004Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Apr 18, 2004, 3:52 PM EDT for Delaware County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2004, 3:52 PM EDT (19:52 UTC)
Expired
Apr 18, 2004, 4:30 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 11:45 AM EDTSevere Thunderstorm WatchSPC5 hr
Apr 18, 3:25 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WUUS51 KBGM 181952
SVRBGM
NYC025-182030-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN CENTRAL NEW YORK.

* UNTIL 430 PM EDT.

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM DAVENPORT TO BEERSTON...MOVING
  EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHINHOPPLE AND BOVINA CENTER AT 355 PM EDT
  DOWNSVILLE AND CORBETT AT 400 PM EDT
  WOLF HOLLOW AND STAMFORD AT 405 PM EDT
  ROXBURY AT 410 PM EDT
  MARGARETVILLE AND HALCOTTSVILLE AT 415 PM EDT
  FLEISCHMANNS AT 420 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4259 7489 4234 7493 4229 7501 4221 7512
          4209 7531 4180 7429 4191 7409 4199 7398
          4205 7391 4230 7386

NICOSIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:35 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 18, 3:35 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SUN APR 18 2004

.DISCUSSION...
BUSY AFTERNOON TODAY AS A SQUALL LINE MOVED EAST ACROSS THE AREA
WELL TO THE NORTH OF THE SURFACE WARM FRONT WHICH REMAINS DOWN
ACROSS CENTRAL PA. ENOUGH INSTABILITY WAS PRESENT NORTH OF THE FRONT
FOR CONVECTION TO HOLD TOGETHER IN THE PRESENCE OF MODERATELY STRONG
SHEAR. ANTICYCLONICALLY CURVED HODOGRAPHS WERE ABLE TO SUPPORT
STRONG LOW-LEVEL ROTATION WITH ONE CELL AS IT MOVED ACROSS THE
NORTHEAST FINGER LAKES AREA SOUTH OF SYR. ATTM SEE ONE SMALL STORM
DEVELOPING ALONG THE WARM FRONT NEAR IPT. NOT OUT OF THE QUESTION
THAT A FEW STORMS COULD DEVELOP NEAR THE WARM FRONT IN NORTHEAST PA
THIS EVENING... BUT NOT EXPECTING AN BIG ORGANIZED SYSTEM AT THIS
TIME.

AFTER A DRY... MILD OVERNIGHT TONIGHT... EXPECTING AN EVEN WARMER
DAY ON MONDAY... BASED ON CURRENT TEMPS NEAR 80 ACROSS OHIO. MODELS
ARE NOT SHOWING MUCH INSTABILITY MONDAY AFTERNOON... WITH CAPES
GENERALLY BELOW 500 J/KG... BUT SOME CONCERN THAT THEY MAY BE
UNDERPLAYING THE AMOUNT OF WARM AIR THE COULD MOVE BACK IN JUST
AHEAD OF THE FRONT. SHEAR PARAMETERS WILL BE VERY FAVORABLE FOR
SEVERE WX LATE MONDAY... SO IF INSTABILITY WERE TO BECOME EVEN
DECENT... WE COULD BE LOOKING AT ANOTHER EVENT. LATER SHIFTS WILL
HAVE TO CONTINUE TO MONITOR HOW MUCH INSTABILITY WILL WORK IN AHEAD
OF THE FRONT MONDAY NIGHT.

COOLER...DRYER AIR MOVES IN BEHIND THE FRONT LATE MONDAY NIGHT...
SETTING US UP FOR DRY... SEASONABLY COOL WX ON TUESDAY.

..EXTENDED (TUE NITE-SUN)
MED RANGE MDLS AND ENSEMBLES HAVE TURNED COURSE AND HAVE NOW GONE TO
AN UNSETTLED PATTERN FOR THIS PD. WARM FRONT SWINGS THRU THE REGION
ERLY WEDS...FOLLOWED BY COLD FRONT WHICH SLOWS BCMG PARALLEL TO SWLY
UPR FLOW AND MEANDERS IN A QUASISTATIONARY MANNER OVER THE AREA THRU
SUN. FCST WILL FEATURE SHRA CHCS THRU SUN.

&&

.AVIATION...
LINE OF TSRA MOVES PAST THE TERMINAL AREA BY 21Z...THEN VFR THRU
09Z. OCNL MVFR FOG PSBL AFT 09Z...THEN VFR CU/CI RMNDR OF PD.

&&

MSE
Hazardous weather outlook, Apr 18, 11:10 AM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 EDT SUN APR 18 2004

NYZ009-015>018-036-037-192000-
MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-YATES NY-
1110 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
THUNDERSTORMS WILL MOVE ACROSS THE AREA ALONG AND SOUTH OF THE LAKE
ONTARIO SHORELINE LATE THIS MORNING AND THIS AFTERNOON. A FEW OF
THESE STORMS COULD CONTAIN STRONG... GUSTY WINDS... APPROACHING 50
MPH... ALONG WITH SOME HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED LATER TODAY.

NYZ022>025-044>046-055>057-190939-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-OTSEGO NY-
SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
349 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED, AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

NYZ062-PAZ038>040-043-044-047-048-072-190939-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
349 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SEVERE WEATHER IS NOT ANTICIPATED, BUT A FEW
STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 18, 1:32 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             BATH                    42.34N 77.32W
04/18/2004  0.88 INCH        STEUBEN            NY   EMERGENCY MNGR

0118 PM     HAIL             AVOCA                   42.41N 77.42W
04/18/2004  0.25 INCH        STEUBEN            NY   TRAINED SPOTTER

1248 PM     HAIL             DANSVILLE               42.56N 77.70W
04/18/2004  1.75 INCH        LIVINGSTON         NY   TRAINED SPOTTER

&&

MORFORD
Local storm report, Apr 18, 2:22 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     MORAVIA                 42.71N 76.42W
04/18/2004                   CAYUGA             NY   PUBLIC

            TELEPHONE POLE DOWN

0125 PM     HAIL             BATH                    42.34N 77.32W
04/18/2004  0.88 INCH        STEUBEN            NY   EMERGENCY MNGR

0124 PM     TSTM WND DMG     OVID                    42.68N 76.82W
04/18/2004                   SENECA             NY   LAW ENFORCEMENT

            TREES DOWN

&&

MORFORD
Special weather statement, Apr 18, 2:44 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 PM EDT SUN APR 18 2004

NYZ055-056-181945-
BROOME NY-TIOGA NY-
244 PM EDT SUN APR 18 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
MARATHON TO OWEGO.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
VESTAL AND VESTAL CENTER AT 300 PM.
WINDSOR AND KIRKWOOD AT 315 PM.
SANFORD AT 330 PM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD
Local storm report, Apr 18, 3:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     CINCINNATUS             42.53N 75.88W
04/18/2004                   CORTLAND           NY   LAW ENFORCEMENT

            WIND KNOCKED DOWN LIGHT POLE

0235 PM     HAIL             CINCINNATUS             42.53N 75.88W
04/18/2004  0.75 INCH        CORTLAND           NY   LAW ENFORCEMENT

0150 PM     TSTM WND DMG     CAYUGA HEIGHTS          42.47N 76.49W
04/18/2004                   TOMPKINS           NY   LAW ENFORCEMENT

            TREES ON WIRES

&&

MORFORD
Local storm report, Apr 18, 3:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     UNADILLA                42.33N 75.32W
04/18/2004  60 MPH           OTSEGO             NY   TRAINED SPOTTER

            TREES DOWN

0255 PM     TSTM WND DMG     SHERBURNE               42.68N 75.50W
04/18/2004                   CHENANGO           NY   LAW ENFORCEMENT

            WIRES DOWN AND PEA SIZE HAIL

0250 PM     HAIL             GREENE                  42.33N 75.77W
04/18/2004  0.88 INCH        CHENANGO           NY   LAW ENFORCEMENT

            ALSO WIRES DOWN

&&

MORFORD
Special weather statement, Apr 18, 3:47 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
347 PM EDT SUN APR 18 2004

NYZ015>018-023-025-044-045-182002-
CHENANGO NY-CORTLAND NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-TOMPKINS NY-YATES NY-
347 PM EDT SUN APR 18 2004

...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL NEW YORK...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES... CHENANGO... CORTLAND... ONONDAGA... SCHUYLER...
SENECA... SOUTHERN CAYUGA... AND TOMPKINS.

THE WATCH REMAINS IN EFFECT FOR OTSEGO... ONEIDA... AND MADISON
COUNTIES UNTIL 5 PM.

THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE COUNTIES WHERE THE
WATCH HAS BEEN CANCELLED. SEVERE THUNDERSTORMS COULD STILL EFFECT
OTSEGO... ONEIDA... AND MADISON COUNTIES THROUGH 5 PM.

STAY TUNED TO THIS STATION... OR TO NOAA WEATHER RADIO... FOR THE
LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 12:54 PM EDTSevere Thunderstorm WarningBGMSteuben51 min
Apr 18, 1:09 PM EDTSevere Thunderstorm WarningBGMSeneca51 min
Apr 18, 1:34 PM EDTSevere Thunderstorm WarningBGMCayuga41 min
Apr 18, 1:40 PM EDTTornado WarningBGMCayuga50 min
Apr 18, 1:46 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins44 min
Apr 18, 2:00 PM EDTSevere Thunderstorm WarningBGMCortland60 min
Apr 18, 2:34 PM EDTSevere Thunderstorm WarningBGMChenango41 min
Apr 18, 3:13 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego47 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.